Abstract

We derive a diffraction integral to describe the paraxial propagation of an optical beam in a graded index medium with the permittivity linearly varying with the transverse coordinate. This integral transformation is irreducible to the familiar ABCD transformation. The form of the integral transformation suggests that, unlike a straight path in a homogeneous space, any paraxial optical beam will travel on a parabola bent toward the denser medium. By way of illustration, an explicit expression for the complex amplitude of a Hermite–Gaussian beam in the linear index medium is derived.

© 2014 Optical Society of America

Full Article  |  PDF Article
More Like This
Ince–Gaussian beams in a quadratic-index medium

Julio C. Gutiérrez-Vega and Miguel A. Bandres
J. Opt. Soc. Am. A 22(2) 306-309 (2005)

Propagation properties and radiation forces of the Hermite–Gaussian vortex beam in a medium with a parabolic refractive index

You Wu, Jinhong Wu, Zejia Lin, Xinming Fu, Huixin Qiu, Kaihui Chen, and Dongmei Deng
Appl. Opt. 59(27) 8342-8348 (2020)

Propagation properties of Airy–Gaussian vortex beams through the gradient-index medium

Ruihuang Zhao, Fu Deng, Weihao Yu, Jiayao Huang, and Dongmei Deng
J. Opt. Soc. Am. A 33(6) 1025-1031 (2016)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (6)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (25)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription